Kansas, 2023

Drought in Kansas, June 1 to 30, 2023

June 1 to 30, 2023 · NWS ICT · 26 events in 24 counties and zones

Extreme to exceptional drought continued across the region, but much rainfall during the month led to some improvement in the drought conditions by the end of the month.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Extreme to exceptional drought continued across the region, but much rainfall during the month led to some improvement in the drought conditions by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 31, 9:58 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, May 31, 9:58 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1058 PM CDT Wed May 31 2023

.SHORT TERM...(This evening through Saturday night)
Issued at 306 PM CDT Wed May 31 2023

In the upper levels on a regional scale have what appears to be an
MCV over northwest MO with another similar feature over Western
OK. Meanwhile, a more subtle upper impulse looks to be over
Central KS, moving into northeast KS, and is likely associated
with last night's convection. On a larger scale, water vapor
imagery shows a piece of energy lifting northeast across northeast
NM with a southern stream jet nosing into Baja. Much further off
shore, water vapor also shows another upper circulation.

Storms developed this afternoon over the Flint Hills along what
looked to be an outflow boundary with additional storms now
developing further north likely associated with the subtle upper
circulation. So for the remainder of the afternoon and early
evening feel that the bulk of the convection will be generally
east of I-135, which is also where our better dewpoints and
instability are situated. Just like last several days, more
widespread storms will be coming off of the High Plains tonight,
especially across the TX Panhandle into Western OK.

For Thu, think we will see more convection that we have seen so
far today as much of the area will be under the right entrance
region of a north-south oriented upper jet. In addition, whether
it's the result of convection or not, most models are lifting an
upper impulse across central KS on Thu. Will also help that mid
levels remain unseasonably cool and thus we will be uncapped by
early afternoon. Would also expect some of this activity to linger
into the evening hours as we maintain some decent 850-700mb
moisture transport.

By Fri morning, the upper circulation, that is currently a ways
off of Baja, will be tracking over Sonora with a strong upper jet
lifting into NM. These two features will result in widespread
convection Fri afternoon from the TX Panhandle into Southwest KS
with this activity spreading northeast for Fri night into Sat
morning. Confidence is increasing that the Fri night-Sat time
frame is when we should see our most widespread showers and
storms. With PW's running around 125-150% of normal through the
weekend, high rainfall rates will be likely with any of the
stronger storms.

.LONG TERM...(Sunday through Wednesday)
Issued at 306 PM CDT Wed May 31 2023

Both ECMWF and GFS agree that upper ridging will be in place from
the Northern Plains into the Upper Mississippi Valley by Sun
morning. Meanwhile, a weak upper trough will extend from the
central Rockies down into the Southern Plains. This will keep some
shower and storm chances in for at least the western half of
Kansas to start the work week with lower chances over our forecast
area. Temps look to remain close to or a few degrees above
seasonal normals through these extended periods.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1058 PM CDT Wed May 31 2023

Isolated TSRA over the Flint Hills have all but dissipated. So expect
VFR conditions for the overnight hours. there could be a few
isolated SHRA/TSRA try to develop just west of KGBD or KRSL but
predictability is too low to include a mention in the Tafs.

A more significant and widespread SHRA/TSRA chance exists on Wed for
the afternoon hours. So plan on going with VCTS for most locations
for this chance, as an impulse lifts northeast out of OK into KS.
Expect Tempo groups to be placed into later Tafs for gusty winds and
MVFR vsbys near TSRA.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  82  64  83 /  20  40  20  50
Hutchinson      65  81  62  83 /  20  40  30  60
Newton          65  82  63  83 /  20  40  20  50
ElDorado        65  83  64  83 /  20  40  20  50
Winfield-KWLD   65  84  64  85 /  20  30  20  50
Russell         64  80  61  83 /  30  40  40  70
Great Bend      64  78  61  81 /  30  40  40  60
Salina          66  82  63  86 /  20  40  30  60
McPherson       65  82  61  83 /  20  40  30  60
Coffeyville     65  86  64  86 /  20  20  10  40
Chanute         65  85  64  86 /  20  20  20  50
Iola            64  86  64  86 /  20  20  20  50
Parsons-KPPF    65  85  64  86 /  20  20  10  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...Ketcham
Hazardous weather outlook, May 31, 3:10 PM CST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
410 PM CDT Wed May 31 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-010830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
410 PM CDT Wed May 31 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few storms will be possible mainly early this evening for areas
along and east of Interstate 135. After 2 am, a few storms will be
possible for locations west of Interstate 135. The stronger storms
will be capable of dime to quarter size hail along with 50 mph
winds. In addition, the stronger storms will produce high rainfall
rates.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered storms will be possible Thursday with storms becoming more
numerous for Friday night into Saturday. While widespread severe
storms are not anticipated, a few storms could produce dime to
quarter size hail along with 50 mph winds. In addition, the stronger
activity will produce high rainfall rates that could lead to some
very localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 31, 6:04 PM CST, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Wichita KS
704 PM CDT Wed May 31 2023

KSZ052-010030-
Marion KS-
704 PM CDT Wed May 31 2023

...A strong thunderstorm will impact portions of northern Marion
County through 730 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near
Durham, or 6 miles north of Hillsboro. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lincolnville, Durham, Tampa, Lost Springs, Marion Lake and Pilsen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Marion County Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3852 9693 3852 9682 3847 9682 3833 9715
      3849 9726 3861 9702 3861 9693
TIME...MOT...LOC 0003Z 027DEG 2KT 3844 9716

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BUTLER
Special weather statement, May 31, 7:57 PM CST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
857 PM CDT Wed May 31 2023

KSZ069-093-010230-
Butler KS-Cowley KS-
857 PM CDT Wed May 31 2023

...A strong thunderstorm will impact portions of northeastern Cowley
and southeastern Butler Counties through 930 PM CDT...

At 857 PM CDT, Doppler radar was tracking a strong thunderstorm near
Latham, or 13 miles south of Leon, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Atlanta and Latham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3745 9680 3766 9675 3761 9652 3751 9652
      3740 9662
TIME...MOT...LOC 0157Z 200DEG 14KT 3750 9669

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BUTLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 drought. Local standard time, as filed.

Drought, Cowley

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Drought Monitor
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county.

Drought, Chautauqua

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county.

Drought, Elk

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Elk forecast zone
Reported by
Drought Monitor
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county.

Drought, Butler

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Exceptional drought (D4) continued over the southern half of the county, while extreme drought (D3) continued across the northern half.

Drought, Woodson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Woodson forecast zone
Reported by
Drought Monitor
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the region.

Drought, Wilson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the region.

Drought, Allen

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Allen forecast zone
Reported by
Drought Monitor
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the region.

Drought, Saline

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the southern portion of county during the month of June. Severe drought (D2) was found elsewhere.

Drought, Montgomery

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Extreme drought (D3) continued over the northwest portions of the county, with Severe Drought (D2) found elsewhere.

Drought, Harper

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Exceptional drought (D4) during the first part of the month, improved to Extreme drought (D3) due to much needed rainfall during the rest of the month.

Drought, Kingman

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Exceptional drought (D4) during the first part of the month, improved to Extreme drought (D3) due to much needed rainfall during the rest of the month.

Drought, Reno

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Exceptional drought (D4) during the first part of the month, improved to Extreme drought (D3) due to much needed rainfall during the rest of the month.

Drought, Sumner

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Exceptional drought (D4) during the first part of the month, improved to Extreme drought (D3) due to much needed rainfall during the rest of the month.

Drought, Sedgwick

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Drought Monitor
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Exceptional drought (D4) during the first part of the month, improved to Extreme drought (D3) over the western half of the county, due to much needed rainfall during the rest of the month. Wichita Eisenhower National Airport recorded near normal rainfall of 4.70 inches for the month.

Drought, Greenwood

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Greenwood forecast zone
Reported by
Drought Monitor
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the northern half of the county, with Exceptional Drought (D4) across the southern half of the county.

Drought, Harvey

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Drought Monitor
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Exceptional drought (D4), during the first part of the month, improved to Extreme drought (D3) due to much needed rainfall during the rest of the month.

Drought, Rice

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Exceptional drought (D4) during the first part of the month, improved to Extreme drought (D3) due to much needed rainfall during the rest of the month.

Drought, McPherson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the region.

Drought, Chase

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the western portion of county, with severe drought (D2) found elsewhere.

Drought, Saline

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the southern portion of county with severe drought (D2) found elsewhere.

Drought, Barton

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Exceptional drought (D4) during the first part of the month, improved to Extreme drought (D3) due to much needed rainfall during the rest of the month.

Drought, Russell

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Exceptional drought (D4) during the first part of the month, improved to Extreme drought (D3) due to much needed rainfall during the rest of the month.

Drought, Lincoln

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the southwest portion of county during the month of May. Severe drought (D2) was found elsewhere.

Drought, Ellsworth

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Drought Monitor
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Extreme drought (D3) improved to Severe drought (D2) for much of the county, due to much needed rainfall during the first half of the month.

Drought, Allen

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Allen forecast zone
Reported by
Drought Monitor
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Extreme drought (D3) expanded across the entire county during the month, due to continued below normal rainfall.

Drought, Neosho

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Neosho forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Extreme drought (D3) expanded over the northern half of the county, due to continued below normal rainfall. Chanute airport only recorded 3.5 inches of rainfall for the month, which is 2.12 inches below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104765, 1104766, 1104767, 1104768, 1104769, 1104770, 1104771, 1104772, 1104773, 1104774, 1104775, 1104776, 1104777, 1104778, 1104779, 1104780, 1104781, 1104782, 1104783, 1104784, 1104785, 1104786, 1104787, 1104788, 1104789, 1104790.